Document Detail


The spectrum of acute heart failure after venlafaxine overdose.
MedLine Citation:
PMID:  23301719     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Objective. Venlafaxine is a bicyclic antidepressant that may be associated with severe cardiotoxicity following large overdose. The purpose of this short case series is to present different patterns of venlafaxine-related cardiotoxicity and to discuss the potential mechanisms. Case series. Between January 2010 and July 2011, four patients were admitted to an ICU with acute left ventricular failure following large venlafaxine overdoses. The age of the four female patients ranged from 35 to 65 years. None of them had no history of cardiovascular disease. The amount of venlafaxine ingested by history ranged from 3150 to 13500 mg (extended-release preparation in two cases). The peak serum venlafaxine concentration was between 2153.3 and 9950 ng/ml. Three patients died and one recovered rapidly. The initial ECG revealed only mild abnormalities in two cases. In two patients, at least one ECG recording demonstrated a widening of QRS interval. In three patients, echocardiography disclosed a left ejection fraction of 15%-18%. Two patients presented a severe serotonin syndrome, with major rhabdomyolysis. Seizures were noted in two cases, including one patient with status epilepticus. Three patients were mechanically ventilated. The causes of death were refractory hypoxemia, malignant arrhythmias, and cardiogenic shock, respectively. Discussion. Severe and diffuse left ventricular dysfunction may be observed after large venlafaxine overdoses and this is not always associated with severe cardiac conduction function abnormalities. The mechanisms underlying venlafaxine-related cardiac failure with preserved normal cardiac conduction are discussed. A possible explanation may be a catecholamine-induced myocardial damage in relationship with the inhibition of norepinephrine (and dopamine) reuptake.
Authors:
M Batista; T Dugernier; M Simon; V Haufroid; A Capron; S Fonseca; F Bonbled; P Hantson
Related Documents :
24612899 - Early assessment of strain echocardiography can accurately exclude significant coronary...
24530109 - The lucas 2 chest compression device is not always efficient: an echographic confirmat...
23439929 - Use of the lucas mechanical chest compression device for percutaneous coronary interven...
19549699 - Quantitative contrast stress echocardiography in assessment of restenosis after percuta...
23524949 - Isolation and kv channel recordings in murine atrial and ventricular cardiomyocytes.
24621939 - Long-term trajectory of two unique cardiac biomarkers and subsequent left ventricular s...
19022039 - "directed" cardioplegia: a new approach in myocardial protection in left main coronary ...
10936819 - Clinical utility of echocardiography in the management of implantable ventricular assis...
20885349 - Optimal timing of electrical cardioversion in patients with persistent atrial fibrillat...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-1-10
Journal Detail:
Title:  Clinical toxicology (Philadelphia, Pa.)     Volume:  -     ISSN:  1556-9519     ISO Abbreviation:  Clin Toxicol (Phila)     Publication Date:  2013 Jan 
Date Detail:
Created Date:  2013-1-10     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101241654     Medline TA:  Clin Toxicol (Phila)     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
Department of Intensive Care, Cliniques St-Luc, Université catholique de Louvain , Brussels , Belgium.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Nitroglycerin for severe ischemic injury after peripheral arterial line in a preterm infant.
Next Document:  Mutations in Cell Elongation Genes mreB, mrdA and mrdB Suppress The Shape Defect of RodZ-Deficient C...